Strong Wind, Harrison
- When
- July 27, 8:35 AM CST
- Where
- Harrison forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
A one foot diameter tree was snapped, likely due to winds associated with a gust front.
An upper level low parked over Louisiana aided the development of showers and a few thunderstorms across southeast Louisiana and southern Mississippi. One report of wind damage was received from a rain shower over Harrison County.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
An upper level low parked over Louisiana aided the development of showers and a few thunderstorms across southeast Louisiana and southern Mississippi. One report of wind damage was received from a rain shower over Harrison County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 27, 7:03 AM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion
National Weather Service New Orleans LA
803 AM CDT WED JUL 27 2016
...SOUNDING DISCUSSION...
The balloon this morning was released about 30 minutes ahead of a
line of tropical showers. Those showers may produce gusts to
around 30 kts as they track east... maybe a bit higher over marine
areas. PW is still high at 2.3 inches. Interesting wind profile
compared to yesterday. Winds are southwest to 500 mb then become
light and eventually northeast above 250 mb. The area is under
the backside of the upper low to the west and south of the weak
surface circulation in the northeast part of the state. As
mentioned below heavy rainfall is still possible in this
environment... just see the activity along the southwest
Louisiana coast this morning.
Krautmann
&&
.PREV DISCUSSION... /issued 353 AM CDT WED JUL 27 2016/
SHORT TERM...
An upper level low currently parked over Louisiana will slowly
drift to the north today and tonight. As the low pulls to the
north of the area, rain chances should begin to diminish tonight.
However, a very high moisture content airmass will remain in place
today which should result in numerous showers and thunderstorms
redeveloping as the atmosphere destabilizes from daytime heating.
Have kept in a POP of 60 to 70 percent to reflect this risk
through the afternoon hours. Temperatures should also be slightly
cooler than average due to the rainfall and cloud cover with highs
only climbing into the upper 80s. Given the high mixing ratios of
16 to 18 g/kg and PW values in excess of 2.25 inches, rainfall
processes will be highly efficient. Thus, some locally heavy
rainfall could occur over isolated areas with some places seeing
rainfall in excess of 3 inches today. Some street flooding issues
could arise where this heavy rainfall occurs. Convection should
turn more scattered this evening and then turn even more isolated
during the overnight hours as the strongest forcing lifts well
north of the forecast area.
Thursday through Saturday will see a continued region of lower
pressure aloft and weak forcing linger across the Lower
Mississippi Valley. Atmospheric moisture content will also drop
off a bit, but mixing ratios should remain between 12 and 14 g/kg
and PW values of 2 to 2.25 inches will remain in place. As a
result, rainfall chances should remain slightly higher than
normal, and this is reflected by the 50 percent POP in place each
day. Shower and thunderstorm development will be largely driven by
the diurnal cycle with the highest rainfall chances from late
morning through the afternoon hours when the atmosphere is most
unstable. Temperatures will warm slightly with daytime highs
climbing back into the lower 90s for the latter part of the week.
LONG TERM...
Heading into next week, the forecast area will remain sandwiched
between two upper level ridges. One ridge will strengthen over the
central and southern Plains and the other ridge will remain parked
over the western Atlantic and the eastern Gulf. With weak
troughing aloft still in place, there will be little in the way to
inhibit convective potential each day. Temperatures will rise into
the lower 90s each afternoon, and there will be ample instability
for any convection to tap into. The main driver of how much
convective coverage occurs will once again be the amount of
available moisture in the atmospheric column. With that in mind,
it looks like ample atmospheric moisture will remain in place
throughout the extended period. Precipitable water values will
remain above 2 inches and mixing ratios will be above normal near
14 to 16 g/kg. Given these conditions, have kept in POP of around
50 percent for both Sunday through Tuesday for the late morning
and afternoon hours. Coverage should turn more isolated each night
as overall instability decreases.
AVIATION...
Band of showers and a few ts located north of a line from HUM to MSY
to ASD should remain in roughly the same location for much of today
before moving north after noon. Will keep shra prevailing for all
terminals north of the aforementioned line. Showers with isolated ts
can be expected as well south of this line but timing should be
later in the day. Some low ceilings around 015 to 020 will give way
to much higher cover around 120 by afternoon. Conditions will
improve through tonight.
MARINE...
As the weak surface low moves farther inland winds and seas will
gradually improve through the day. The large Atlantic surface
high has already started to ridge into the northern gulf this
morning. This will continue to be the trend through the next
several days. Nocturnal showers and thunderstorms will continue to
form each night but will not be as numerous as the last few days.
Waterspout activity will also decrease in numbers. The next system
to move over the gulf will be an upper low currently located at
about 26N58W. There are two upper lows within that vicinity but
the one located at that lat/lon will be the dominant one that
makes its way around the Atlantic ridge and affects the northern
gulf by Tuesday.
DECISION SUPPORT...
DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 87 72 92 73 / 70 50 40 30
BTR 88 73 92 73 / 70 50 40 30
ASD 89 76 91 77 / 60 40 30 20
MSY 89 77 92 78 / 60 40 30 20
GPT 89 78 90 78 / 60 40 30 20
PQL 89 77 91 77 / 60 40 30 20
&&
.LIX Watches/Warnings/Advisories...
LA...None.
GM...None.
MS...None.
GM...None.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 411 AM CDT WED JUL 27 2016 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-272115- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE- WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION- ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES- UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 411 AM CDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THE BAND OF SHOWERS AND A FEW THUNDERSTORMS FROM THE ATCHAFALAYA BASIN NORTHEASTWARD IS NOT EXPECTED TO START MOVING NORTHWARD UNTIL AFTER NOON TODAY. MOST OF THESE AREAS ARE SATURATED AND IF HEAVY RAINFALL DEVELOPS WITHIN THIS AREA...SOME LOCALIZED FLOODING OF LOW LYING AND POORLY DRAINED AREAS WILL BE POSSIBLE. WATERSPOUT ACTIVITY WILL CONTINUE TODAY...MAINLY DURING THE DEVELOPMENT STAGE OF SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY. A FEW STORMS COULD BE STRONG...WITH THE PRIMARY THREATS BEING STRONG WIND GUSTS...FREQUENT LIGHTNING AND HEAVY RAINFALL THAT MAY CAUSE SOME LOCALIZED FLOODING OF LOW LYING AND POORLY DRAINED AREAS. WATERSPOUT ACTIVITY WILL ALSO BE POSSIBLE EACH DAY...BUT THEIR NUMBERS WILL DECREASE STARTING THURSDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
758 AM CDT WED JUL 27 2016
MSZ080-081-271400-
HANCOCK-HARRISON-
758 AM CDT WED JUL 27 2016
...A LINE OF SHOWERS WILL AFFECT WESTERN HARRISON AND HANCOCK
COUNTIES...
AT 757 AM CDT...RADAR INDICATED SHOWERS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF KILN TO 8 MILES EAST OF LAKE
CATHERINE. MOVEMENT WAS EAST AT 5 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
BAY ST. LOUIS...WAVELAND...DIAMONDHEAD...SAUCIER...KILN...
SHORELINE PARK AND PEARLINGTON.
LAT...LON 3031 8924 3030 8929 3035 8927 3036 8928
3037 8933 3037 8935 3033 8938 3034 8934
3031 8933 3027 8938 3025 8942 3023 8942
3018 8946 3019 8946 3018 8952 3022 8961
3058 8949 3066 8912
TIME...MOT...LOC 1257Z 268DEG 6KT 3052 8944 3009 8958
24/RRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
834 AM CDT WED JUL 27 2016
MSZ081-082-271415-
JACKSON-HARRISON-
834 AM CDT WED JUL 27 2016
...AN AREA OF SHOWERS WILL AFFECT HARRISON AND WESTERN JACKSON
COUNTIES...
AT 832 AM CDT...SHOWERS WERE LOCATED NEAR LYMAN...OR NEAR LONG
BEACH... MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
GULFPORT...BILOXI...OCEAN SPRINGS...LONG BEACH...ST. MARTIN...
GAUTIER...D'IBERVILLE...GULF HILLS...SAUCIER...LATIMER...
GULF PARK ESTATES...LYMAN...VANCLEAVE AND GULFPORT AIRPORT.
LAT...LON 3034 8874 3037 8879 3036 8882 3038 8885
3038 8877 3041 8884 3043 8885 3043 8899
3042 8901 3042 8890 3040 8886 3037 8906
3032 8923 3068 8915 3068 8889 3074 8888
3074 8872 3036 8867
TIME...MOT...LOC 1332Z 253DEG 31KT 3044 8917
AKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
911 AM CDT WED JUL 27 2016
MSZ082-271445-
JACKSON-
911 AM CDT WED JUL 27 2016
...A LINE OF SHOWERS WILL AFFECT JACKSON COUNTY...
AT 910 AM CDT...RADAR INDICATED SHOWERS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES EAST OF MCHENRY TO NEAR GULF PARK ESTATES TO
15 MILES SOUTH OF OCEAN SPRINGS. MOVEMENT WAS EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH HAVE BEEN REPORTED WITH THESE SHOWERS
IN GULFPORT AND BAY SAINT LOUIS WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
OCEAN SPRINGS...MOSS POINT...ST. MARTIN...ESCATAWPA...GAUTIER...GULF
HILLS...BIG POINT...HELENA...WADE...LATIMER...GULF PARK ESTATES...
VANCLEAVE...HICKORY HILLS AND HURLEY.
LAT...LON 3034 8840 3036 8844 3033 8846 3032 8850
3035 8851 3035 8858 3037 8859 3034 8872
3037 8879 3036 8882 3038 8885 3038 8877
3041 8884 3043 8885 3043 8888 3074 8888
3074 8841
TIME...MOT...LOC 1410Z 250DEG 30KT 3073 8888 3039 8870 3018 8879
24/RR1 strong wind. Local standard time, as filed.
A one foot diameter tree was snapped, likely due to winds associated with a gust front.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650196.